In 1962 Lown described a method of depolarizing the heart with a direct-current charge which he called cardioversion.1 He advocated its use in arrhythmias of atrial, nodal, and ventricular origin stating that with proper electrocardiogram synchronization the possibility of fibrillation was entirely prevented.2 Killip has made reference to a patient who developed ventricular fibrillation twice during a cardioversion attempt.3 He attributed the first incident to an artifact causing improper synchronization, but he was unable to explain the second episode. A patient at this hospital who was recently treated by cardioversion also developed this arrhythmia, and it is believed to be important that it be reported.
Report of Case
A 69-year-old male was admitted complaining that he "couldn't catch his breath." The patient had been treated elsewhere in 1958 for a myocardial infarction and a supraventricular tachycardia. His medications were digitoxin 0.2 mg daily, quinidine 0.2 gm four times daily, chlorothiazide